Pharmacology, part 9: Anticholinergic Effects, Bleeding & Infection Precautions
Hi. I'm Cathy with Level Up RN. In this video, I'm going to be talking about anticholinergic effects as well as bleeding precautions and infection precautions. So many of the medications that we cover in this playlist cause anticholinergic effects or increase the patient's risk for bleeding or infection, so in this video, I'm going to talk about the signs and symptoms of each of these side effects and talk about the nursing care and patient teaching associated with these side effects. And then at the end of the video, I'm going to give you guys a little quiz to test your knowledge of some of the key points I'll be covering, so definitely stay tuned for that. And if you have our Level Up RN pharmacology flashcards, definitely pull those out and follow along with me, and pay close attention to the bold red text on these cards because those really represent the most important facts and the things you are likely to get tested on on a nursing school exam.
Let's first talk about anticholinergic effects. There are a number of medications and drug classes that have these effects. This includes inhaled or nasal anticholinergics, atropine, antihistamines, tricyclic antidepressants, antipsychotic agents, benztropine, as well as oxybutynin. Anticholinergic medications block the effect of acetylcholine, and this causes side effects such as blurred vision, dry mouth, urinary retention, constipation, tachycardia, photosensitivity, and hyperthermia. And our little cool chicken hint to help you remember some of these side effects is, "Can't see, can't pee, can't spit, and can't poop." In terms of nursing care, you want to monitor your patient's urine output due to the risk for urinary retention and monitor their temperature due to the risk for hyperthermia. You also want to provide some important patient teaching that is heavily tested on in nursing school. So you want to advise your patient to increase their fluid and fiber intake to help prevent constipation. They can suck on hard candy to help with dry mouth. They should wear sunglasses to help with photosensitivity, and then they need to avoid extreme heat due to an increased risk for overheating.
Let's now talk about medications that place a patient at increased risk for bleeding. This includes medications such as heparin and enoxaparin, as well as warfarin and factor Xa inhibitors. It also includes platelet aggregation inhibitors as well as thrombin inhibitors. It includes thrombolytics as well as many antineoplastic agents. Signs and symptoms that may indicate your patient is having bleeding include coffee ground emesis as well as black tarry stools, hematuria, which means blood in the urine, oozing at the gum line, as well as bruising. In terms of nursing care, you want to limit venipunctures and IM injections, and when you can't avoid an injection, then you want to use the smallest needle possible. You also want to implement fall precautions because if your patient were to fall, it can result in life-threatening bleeding. In terms of patient teaching, you want to advise your patient to use a soft-bristle toothbrush and an electric razor, and then they should seek immediate medical attention following any kind of head trauma.
Okay. Let's now talk about medications that cause immunosuppression, which places the patient at increased risk for infection. So key drugs and medication classes that cause immunosuppression include corticosteroids, atypical antipsychotic agents, disease-modifying antirheumatic drugs, as well as many antineoplastic agents. If your patient is at increased risk for infection, you should implement protective isolation or neutropenic precautions as ordered by the provider. So this means a private room with dedicated equipment, no live flowers or plants, and you'll need to screen any visitors who want to come see the patient for signs of illness. You should also notify the provider immediately for any signs of infection in your patient, and then you need to closely monitor their white blood cell count as well as their temperature. In terms of patient teaching, you want to advise your patient to avoid crowded areas or contact with people who have illnesses, they should perform frequent and thorough hand hygiene, they should avoid gardening, as well as cleaning cat boxes, and they should cook foods thoroughly to prevent foodborne illness.
All right. It's quiz time. I have a very straightforward quiz for you. Question number one. Your patient should be advised to increase their fiber and fluid intake, suck on hard candy, and wear sunglasses to address what type of medication side effect? The answer is anticholinergic effects. Question number two. Coffee ground emesis and black tarry stools may be indicative of what medication side effect? The answer is bleeding. Question number three. What kind of precautions should be implemented for a patient on an immunosuppressant? The answer is protective isolation or neutropenic precautions.
Okay. That is it. I hope this video has been super helpful. Take care, and good luck with studying.
Leave a comment
Comments will be approved before showing up.
by Cathy Parkes September 27, 2021 4 min read 1 Comment
by Cathy Parkes September 27, 2021 3 min read 1 Comment
by Cathy Parkes September 25, 2021 4 min read
Videos by Subject
Sign up to get the latest on sales, new releases and more …